MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 32MM +8 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 32MM +8 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6260-9-332
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 02/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Patient had a primary right hip due to osteoarthritis.The issue was the femoral head did not sit well on the trunnion.Surgeon removed, cleaned and tried twice.Additional device available.Surgery completed successfully, no delay.
 
Additional Manufacturer Narrative
An event regarding a siz/fit issue involving a metal head was reported.The event was not confirmed.Method & results: -device evaluation and results: visual inspection: visual inspection of the return part was carried out.The device was visually unremarkable.Dimensional inspection: dimensional inspection was carried out on the returned head using igs-0030158 version 10 all dimensions were found to be within specification.-medical records received and evaluation: a review of a provided operative report by a clinical physician noted: [.] an additional adverse effect of morbid obesity is the easy interposition of soft tissue between femoral head and trunnion, complicating implantation.My suspicion is that one of these consequences of the patient¿s morbid obesity was the core of the problem even though there is no explicit proof for this due to lack of reported information.No evidence is available for device-related matters.This is also supported by the dimensional specification of the femoral head under question which showed everything was dimensionally correct while also the explant photograph does not document any issue with the head.This is further supported by the type of problem.Even if supposing that the taper would have a wrong diameter, it would still be a taper that is smaller near the top of the trunnion and only would result in a different neck length position than calculated but would not result in inability to mount the head.As such, the root cause of the problem reported appears to be an adverse mix of procedure-related (long femoral head required) and patient-related factors (the morbid obesity) to make mounting the femoral head more difficult than usual.The problem was solved by using another head which may seem paradoxical but probably some additional ¿fiddle¿ during surgery ultimately resulted in solving the problem without undue delay providing either the space required for implantation of the head or the disappearance of the soft tissue interposition.This pi case is not device related.[.] device history review indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review indicated there have been no other similar events for the reported lot.Conclusions: the exact cause of the event could not be determined, the metal head was found to be dimensionally within specifications.If additional information becomes available, this investigation will be reopened.
 
Event or Problem Description
Patient had a primary right hip due to osetoarthritis.The issue was the femoral head did not sit well on the trunnion.Surgeon removed, cleaned and tried twice.Additional device available.Surgery completed successfully, no delay.

Brand Name
32MM +8 LFIT V40 HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key6371862
Report Number0002249697-2017-00750
Device Sequence Number16312152
Product Code LPH
UDI-Device Identifier07613327013122
UDI-Public(01)07613327013122(11)160616(17)210630(10)55934001
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue Number6260-9-332
Device Lot Number55934001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/02/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age64 YR